n African Journal of Herpetology - On (Amphibia : Gymnophiona : Caeciliidae) - : short communication

Volume 52, Issue 2
  • ISSN : 2156-4574
  • E-ISSN: 2153-3660
This article is unavailable for purchase outside of Africa



The African caecilian genus &lt;I&gt;Herpele&lt;/I&gt; contains two species, the relatively widespread <I>H. squalostoma&lt;/I&gt; (Stutchbury, 1859) and the enigmatic <I>H. multiplicata&lt;/I&gt; (Nieden, 1912). The holotype and only reported specimen of <I>H. multiplicata&lt;/I&gt; is lost. Consequently, the species is known only from the type description and its taxonomic status has been questioned. We provide a translation of Nieden's (1912) description of <I>H. multiplicata&lt;/I&gt; and use it to reconstruct features of its external morphology. We argue that Nieden's description is sufficient basis to recognise <I>H. multiplicata&lt;/I&gt; as a distinct species referrable to <I>Herpele</I>. A key to the species of &lt;I&gt;Herpele&lt;/I&gt; is provided.

Loading full text...

Full text loading...


Article metrics loading...


This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error